Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 86, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 1997, 1:03 AM CDT for Midland County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 1997, 1:03 AM CDT (06:03 UTC)
- Expired
- May 9, 1997, 1:50 AM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2593 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 090604 RRA SVRMAF TXC329-090650- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 103 AM CDT FRI MAY 9 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 150 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...SOUTHERN MIDLAND COUNTY AT 1259 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR AND SPOTTER REPORTS IN THE VICINITY OF MIDLAND MOVING EAST AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING BASEBALL SIZE HAIL. ALSO...THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS AND IS CURRENTLY CROSSING HIGHWAY 1788. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. HUBER/BOYD &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:45 AM CDT, 18 minutes earlier.
Area forecast discussion, May 9, 12:45 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 1245 AM CDT FRI MAY 9 1997 WITH FRONTAL BOUNDARY SLIDING SLOWLY SOUTHWARD THROUGH THE CENTRAL PB ATTM...HAVE UPDATED LFP MAF FOR INCREASED POPS AND SLIGHTLY HIGHER WINDS. LATEST WV LOOP INDICATING ANOTHER SHORT WAVE PUSHING INTO WESTERN FA WITH WELL DEFINED DRY SLOT VISIBLE ACROSS NORTHERN MEXICO. HUBER/BOYD/MATHEWS
In the hours before
Special weather statement, May 8, 9:54 PM CDT, 3 hours 9 minutes before
NMZ027>029-TXZ045>048-050>052-059>063-067>070-075-090800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 954 PM CDT (854 PM MDT) THU MAY 8 1997 SEVERE THUNDERSTORM WATCH NUMBER 272 WILL BE IN EFFECT FROM 10 PM CDT UNTIL 3 AM CDT FOR THE FOLLOWING COUNTIES OF WEST TEXAS: ANDREWS...DAWSON...MITCHELL...BORDEN...HOWARD...SCURRY...GAINES... MARTIN...ECTOR...PECOS...WINKLER...GLASSCOCK...REAGAN...CRANE... UPTON...MIDLAND...AND WARD COUNTIES. THIS SEVERE THUNDESTORM WATCH REPLACES WATCH NUMBER 271 . SEVERE THUNDERSTORM WATCH NUMBER 269 HAS EXPIRED FOR EASTERN NEW MEXICO. THIS WATCH INCLUDED EDDY AND LEA COUNTIES. CONTINUE TO MONITOR NOAA WEATHER RADIO...LOCAL RADIO...AND CABLE TELEVISION OUTLETS FOR UPDATED INFORMATION OR WARNINGS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 50 min |
| May 8, 7:20 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 45 min |
| May 8, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 49 min |
| May 8, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 47 min |
| May 8, 8:01 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 49 min |
| May 8, 8:18 PM CDT | Tornado Warning | MAF | Andrews, Gaines | 32 min |
| May 8, 8:45 PM CDT | Tornado Warning | MAF | Andrews, Gaines | 35 min |
| May 8, 9:26 PM CDT | Tornado Warning | MAF | Gaines | 49 min |
| May 8, 9:29 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 46 min |
| May 8, 10:44 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 46 min |
| May 9, 12:02 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 63 min |
| May 9, 12:19 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.